It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board


Acid Reflux / GERD Board Index


Okay...time to start over again...

I went to see a Gastroenterologist at a University Hospital in which he spent over an hour talking to me about my situation and how I should deal with it. He prescribed me:

PPI - Omeprazole 20mg
Prokinetic Agent - Mosapride citrate hydrate
Tense Muscle/Anxiety reliever - tandospirone

for a period of 21 days.

What I understand about Acid Rebound so far is that it has nothing to do with the [B]frequency of reflux[/B] but rather the [B]quantity of stomach acid[/B] (HCL) produced in the body. Correct me if I'm wrong?

According to what I read as I googled...patients that took omeprazole for a period of less than 4 weeks with 20mg dosage once per daily, had shown no hyper-acid secretion (in other words acid rebound). Other sources seem to also suggest that too, but when increasing the dosage to 40mg and for a longer period of time, there was acid rebound but acid secretion went back to the way it was before taking omeprazole. So for me, I would consider it better than Prevacid (lansaprazole) which I was taking before, but [B]still my goal is to quit this PPI.
[/B]
Doctor told me that the prokinetic agent is supposed to improve the functionality of esophageal peristalysis and the LES (Lower esophageal sphincter) as well, so I wouldn't mind taking that.

The muscle/anxiety relaxant would be helpful in not aggravating my current condition.

New goal: (though perhaps i might take omeprazole for a duration of 21 days and then quit)

- Stop Omeprazole PPI cold turkey (according to studies done on Omeprazole, there seems to be no rebound hyper-acid secretion for patients that took 20mg dosage once daily over a period of 4 weeks or less)
- Take Prokinetic agent 3x daily
- Take Anxiety/Tense Muscle Reliever 3x daily

This should be a nice test to see if things will get back to normal again. Before stopping omeprazole, I plan to first finish taking the anti-biotics I was prescribed by my ENT for the inflammed top part of the esophagus and laryngeal area. After that, no more omeprazole.
Do not stop taking any PPI cold turkey. There was some study conducted that showed that even normal individuals (those without prior symptoms of GERD) developed acid rebound after taking a PPI for a period of time. I don't know if it was longer than four weeks, but I recall it was a short study. You need to wean off the PPI slowly and gradually to avoid rebound. I don't know if most or all people experience rebound, but the rebound will make you run back to the PPI.

You may want to read others' posts here regarding acid rebound and weaning off PPI's before you go cold turkey.

I have realized after much soul searching and trial and error that I may have to stay on some type of acid reducing medicine forever. I don't take a PPI anymore, but still take Zantac twice a day daily, and don't think I can be without it.

You may also want to read about the prokinetics. They too can have serious side effects with prolonged used, so they are not necessarily safer than the PPI's. I know Reglan can cause tardive dyskenesia or involuntary movements with long use. I am not familiar with the one your doctor prescribed, but it may have a similar side effect.

Please read up on the potential side effects of all medications, particularly if you have to take them long term. If your doctor wants you to take the Omeprazole and prokinetic for four weeks, that sounds like a good game plan to help you get through the most acute symptoms. After that, be prepared with a lot of information so you can have a good discussion with your doctor if he/she wants you to stay on these meds long term.

I am writing all this because I am one of those people who used to trust doctors blindly and have learned my lessons the hard way.

Rose





All times are GMT -7. The time now is 11:35 PM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!